Alert archive / Arizona / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 23, NWS Las Vegas, NV

July 28, 1997Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 28, 1997, 2:28 PM MST for Mohave County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1997, 2:28 PM MST (21:28 UTC)
Expired
Jul 28, 1997, 3:30 PM MST
In force
62 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 282131 RRA
SVRLAS
AZC015-282230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
228 PM PDT MON JUL 28 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM PDT/MST FOR PEOPLE
IN THE FOLLOWING LOCATIONS...

IN NORTHWEST ARIZONA

  ...NORTH CENTRAL MOHAVE COUNTY

AT 225 PM MST...LAS VEGAS DOPPLER RADAR DETECTED A SEVERE
THUNDERSTORM LOCATED 12 MILES EAST OF DOLAN SPRINGS MOVING
NORTH-NORTHWEST AT 20-25 MPH.  

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WINDS AND WILL AFFECT THE AREA BETWEEN TEMPLE BAR AND PEARCE
FERRY BETWEEN 315 AND 330 PM MST.

THIS EXTENDS AND REPLACES THE WARNING ISSUED EARLIER FOR
CENTRAL MOHAVE COUNTY.

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:51 AM MST, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 28, 8:51 AM MST, 5 hours 37 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 AM PDT MON JUL 28 1997

TSTMS CONTG THIS MRNG MNLY CONCENTRATED IN SRN INYO AND ERN SAN
BERNARDINO CNTYS. TSTMS DVLPD AHD OF VORT ROTATING THRU WK TROF
ALNG CA CST. 24H CHG SHWS DWPTS UP SIGNIFICANTLY ACRS XTRM SRN NV
WITH LESS RISES ACRS RMDR OF RGN.  MDLS HAVING TROUBLE RESOLVING
THE WK IMPULSES IN FLO BUT OVRALL PTTN TO CHG LTL TDA/TUE.
MODIFIED DRA SNDG SHWS INVERTED-V SNDG FOR THREAT OF GUSTY
DOWNBURST WNDS.  WILL NOT ISSUE FFA AS WV LOOP SHWS MOIST MID/UPR
LVLS HAVE SHFTD E INTO AZ AND MOVEMENT OF STORMS 10-20KTS FRM THE
SE. WILL BE ISSUING AN UPDT TO CLEAN UP FIRST PD IN ALL ZNS.  LASH
432.  PIERCE

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:15 PM MSTFlash Flood WarningVEFMohave45 min
Jul 28, 12:15 PM MSTSevere Thunderstorm WarningVEFMohave45 min
Jul 28, 12:55 PM MSTFlash Flood WarningVEFMohave65 min
Jul 28, 12:55 PM MSTSevere Thunderstorm WarningVEFMohave65 min
Jul 28, 1:37 PM MSTSevere Thunderstorm WarningVEFMohave53 min

Nearby

Severe Thunderstorm Warnings in Arizona, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.